Alert archive / Texas / High Wind Warnings in 2020

High Wind Warning 43, NWS Midland/Odessa, TX

October 31, 2020Culberson County, Texas

NWS Midland/Odessa, TX issued this high wind warning at Oct 31, 2020, 1:26 PM CDT for Culberson County, Texas. It took effect at Nov 1, 2020, 1:00 AM CDT. It was in force for 12 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 31, 2020, 1:26 PM CDT (18:26 UTC)
In effect from
Nov 1, 2020, 1:00 AM CDT
Expired
Nov 1, 2020, 12:00 PM CST
In force
12 hr
Issued by
NWS Midland/Odessa, TX

County Culberson County, TX

The radar

The El Paso radar (KEPZ), 212 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 1, 5:51 AM CSTHIGH SUST WINDS 515 S Pine Springs, TXSUSTAINED WINDS OVER 40 MPH AND GUSTS TO 55 MPH FOR 6 HOURS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 6.4 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2020-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2020-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2824 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

588 
WWUS74 KMAF 311826
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
126 PM CDT Sat Oct 31 2020

TXZ271-011000-
/O.UPG.KMAF.HW.A.0025.201101T0600Z-201101T1800Z/
/O.NEW.KMAF.HW.W.0043.201101T0600Z-201101T1800Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
1226 PM MDT Sat Oct 31 2020

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT MDT TONIGHT TO 11 AM
MST SUNDAY...

* WHAT...Northeast winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains in Texas.

* WHEN...From midnight MDT tonight to 11 AM MST Sunday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
1 follow-up statement
603 
WWUS74 KMAF 010809
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
209 AM CST Sun Nov 1 2020

TXZ271-011800-
/O.CON.KMAF.HW.W.0043.000000T0000Z-201101T1800Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
109 AM MST Sun Nov 1 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING...

* WHAT...Northeast winds 35 to 45 mph with gusts up to 60 mph.

* WHERE...Guadalupe and Delaware Mountains in Texas.

* WHEN...Until 11 AM MST this morning.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Oct 31, 12:00 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Oct 31, 12:00 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1200 PM CDT Sat Oct 31 2020

.DISCUSSION...

See 18Z Aviation Discussion below.

&&

.AVIATION...

VFR conditions will prevail next 24 hours. A weak cold front mill
move through the area overnight, w/fropa at KHOB ~ 03Z, and thru
KFST around 08Z..

&&

PREV DISCUSSION... /issued 242 AM CDT Sat Oct 31 2020/

DISCUSSION...

We made it to Halloween and it is looking like great day to get out
and enjoy the weather!

Weak ridging over the area will break down today as an upper trough
moves across the Northern Plains. This trough will bring a cold
front through tonight, but we are looking at much warmer
temperatures ahead of it. Highs this afternoon will reach the upper
70's and low 80's areawide. Thick high clouds will keep it from
getting any warmer. The cold front will move through the area after
sunset bringing increasing northerly winds. Northeast gap winds
through Guadalupe Pass are likely so have issued a High Wind Watch
there through Sunday morning. Surface high pressure settles in to
start November with highs back in the 60's and chilly morning lows.

Upper ridging expands over the area once again Monday into midweek
allowing temperatures to rebound to near normal. Much warmer
conditions are expected midweek ahead of a strong West Coast
trough.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     47  64  38  71 /   0   0   0   0
Carlsbad                       45  66  36  70 /   0   0   0   0
Dryden                         52  73  43  70 /   0   0   0   0
Fort Stockton                  49  66  41  72 /   0   0   0   0
Guadalupe Pass                 44  58  41  65 /   0   0   0   0
Hobbs                          41  63  35  70 /   0   0   0   0
Marfa                          42  63  32  68 /   0   0   0   0
Midland Intl Airport           49  65  39  71 /   0   0   0   0
Odessa                         47  64  38  70 /   0   0   0   0
Wink                           48  68  35  71 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...High Wind Watch from late tonight through Sunday morning for
     Guadalupe and Delaware Mountains.

&&

44/87/44
Hazardous weather outlook, Oct 31, 11:00 AM CDT, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1100 AM CDT Sat Oct 31 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-011600-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1100 AM CDT Sat Oct 31 2020 /1000 AM MDT Sat Oct 31 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

A High Wind Warning is in effect late tonight for Guadalupe Pass.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A High Wind Warning is in effect Sunday morning for Guadalupe Pass.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 31, 2:40 AM CDTHigh Wind WatchMAFCulberson11 hr

Nearby

High Wind Warnings in Texas, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.